Couldn't find what you looking for?

TRY OUR SEARCH!

When women first start to use oral contraceptive pills (OCPs), there is a good chance that you will have break-through bleeding during your menstrual period as your body adjusts to the new levels of estrogen and progesterone that you are taking. This type of bleeding should halt after the first 3 months of taking the medication but there is still a chance you can have bleeding taking drugs for a long period of time. 

When a woman comes to her gynecologist complaining of bleeding during their menstrual cycle while on OCPs, it is up to the doctor to do a thorough history to make sure that other conditions are not the cause of this bleeding. One of the most common reasons that you may have bleeding would be due to improper dosing of the OCPs. The concentration of the hormones in the pills could be too low or too high and it takes skill on the doctor's part to find the best balance for each individual patient. 

Doctors also need to ensure that the patient is taking the medication as directed. In order to make sure that OCPs are effective, it is imperative that patients who choose to use this form of birth control have a strict schedule they adhere to when taking the medication. You need to make sure that you take the drug at the same time every day in some preparations for the medication so your body can adjust to the hormone balance. A missed dose of the drug or taking it at inconsistent hours every day could lead to bleeding and most importantly, ineffective birth control. Patients commonly stop taking OCPs incorrectly when they see these first episodes of bleeding out of fear but if you do this, it will take your body even longer to become attuned to the hormones you are taking. 

If a doctor suspects that you are not adherent to your dosing schedule, the next necessary step would be to check the patient for pregnancy. A fact that most patients who take OCPs are unaware of is that taking OCPs does not guarantee that you will not become pregnant when engaging in sexual intercourse. They are effective in over 95 percent of cases if they are taken properly but when not taking the drug as prescribed, your chances for pregnancy increase dramatically. The bleeding, in this case, could be caused by high levels of estrogen and progesterone coming from the fertilized egg and the additional hormones from the OCP. 

If it is determined that you are taking your medication as prescribed, then doctors will need to perform a thorough vaginal examination to ensure that there are no masses that could be causing the bleeding in the vagina. Women who are sexually active or between the ages of 21 to 65 should routinely have a Pap smear examination to check for cervical cancer. Depending on the country you live in, this test should happen every year to every 3 years depending on your age. Many women incorrectly forgo having this examination because they are not sexually active but it is a disease that can occur even without frequent sexual activity. Ask your doctor what schedule of Pap smear examination would be recommended in your case and make sure you check yourself regularly to screen for this cancer. [1]

Still have something to ask?

Get help from other members!

Post Your Question On The Forums